Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 38, NWS Grand Rapids, MI

June 20, 1997Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 20, 1997, 6:33 AM EDT for Osceola County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 6:33 AM EDT (10:33 UTC)
Expired
Jun 20, 1997, 7:05 AM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS1 KGRR 201034 RRA
SVRGRR
MIC133-201105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  OSCEOLA COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 705 AM EDT
 
* SOME LOCATIONS AFFECTED
  EVART                AROUND 645 AM EDT
  INA                  AROUND 645 AM EDT
  MARION               AROUND 655 AM EDT

* AT 631 AM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR 13 MILES NORTHWEST OF EVART OR 10
  MILES SOUTHWEST OF DIGHTON MOVING EAST AT 40 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:14 PM EDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 11:14 PM EDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EDT THU JUN 19 1997

UPDATING ZONES TO GO WITH SCATTERED SHOWERS AND STORMS THROUGH THE NGHT
...AS WARM FRONT ALNG I-94 SLOWLY INCHING NORTH THROUGH THE NGHT.
PROXIMITY OF WARM FRONT AND POSSIBLE UPSTREAM MCS DEVELOPMENT IN WI/IL
ROLLING IN FROM THE WEST LATE DECIDED TO BROADBRUSH AND GO 50 POPS FOR
THE WHOLE AREA. LOWS TONIGHT WILL RANGE FROM THE LOW 60S NORTH TO THE
UPR 60S SOUTH.

RJD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:46 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm34 min
Jun 20, 9:16 AM EDTSevere Thunderstorm WarningGRRIonia34 min
Jun 20, 10:25 AM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm35 min
Jun 20, 4:04 PM EDTSevere Thunderstorm WarningGRROttawa36 min
Jun 20, 4:19 PM EDTSevere Thunderstorm WarningGRRKent51 min
Jun 20, 6:34 PM EDTSevere Thunderstorm WarningGRROttawa41 min
Jun 20, 7:23 PM EDTFlash Flood WarningGRRAllegan, Ottawa47 min
Jun 20, 7:23 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa47 min
Jun 20, 7:39 PM EDTSevere Thunderstorm WarningGRRKent46 min
Jun 20, 7:53 PM EDTSevere Thunderstorm WarningGRRBarry47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.